Effects of sodium valproate in 100 children with special reference to weight.Br Med J (Clin Res Ed) 1981; 283 doi: https://doi.org/10.1136/bmj.283.6291.577 (Published 29 August 1981) Cite this as: Br Med J (Clin Res Ed) 1981;283:577
- J Egger,
- E M Brett
Excessive weight gain occurred in a patient who was taking sodium valproate and phenytoin. The sodium valproate was therefore withdrawn but the rapid weight loss that ensued led to phenytoin intoxication. Hence a retrospective analysis was conducted of 100 children with epilepsy treated with sodium valproate. Fit control improved in 77 and was best in children with generalised epilepsy. None of the reported severe side effects, such as acute liver disease and pancreatitis, were encountered. Milder but troublesome side effects, however, occurred in 65 patients. The commonest was increased weight gain, which occurred in 44 cases. Others were transient gastrointestinal disturbances (20), lassitude (nine), transient hair loss (six), transient enuresis (seven), and aggressive behaviour (four).